Dissonance

My recent bout of insomnia, that I relate to the anxiety and change of routine caused by my master’s classes, has been met with skepticism from everyone from my mother to my therapist. I see them frown and ask, “Couldn’t this have something to do with Tecfidera?”

The taking of the full dose of Tecfidera coincided precisely with the beginning of my classes, so there was really no way to be sure unless I talked to my neuro, but I know deep inside in my gut that these past two months of insomnia have everything to do with anxiety originated by classes. Because I feel anxious, that restless feeling inside my chest that is so familiar. Because when I wake up in the middle of the night is usually due to some nightmare. Because I’ve been living with myself for the past 33 years.

It’s funny because it took me ten years to be diagnosed with MS because every person I went to told me it was either stress, depression or anxiety. When I woke up with the double vision that finally led to my being diagnosed a week later, until the diagnosis came everyone still told me it was probably just stress even though I kept telling them I was actually living one of the happiest moments in my life at the time…

Now that I have this monster called MS, even when I tell them I’m so anxious that my sleeping pills have become pure placebo, they tell me it’s whatever MS medication I’m taking. I mean, I understand – MS drugs come with so many side effects, and I’ve suffered more than my share of them, that they’re easy culprits. I get that. But insomnia is not listed anywhere as a possible Tecfidera side effect. And still, why not listen to me? My worries, my intuition, my life story. Even my therapist dismissed my not sleeping for the past two months. I don’t want to sound like I’m whining – I’m a grown up who can take care of herself after all – but this pattern that keeps repeating itself for years until years became decades makes me feel like the loneliest person in the world. Some people never ask for help. I’ve been asking for help for half of my life and not getting any.

So on Thursday I had an appointment with my neuro at the hospital and I had to ask him. “Doctor, could Tecfidera be giving me insomnia? I haven’t been sleeping since I started on the full dose.” His answer? “It’s unlikely.” And then he paused and asked, “Have you been feeling sad lately?”

And this is where the dissonance starts. I told him not sad, maybe more demotivated. There are a lot of good things I’m happy about. I meant to write about them earlier but I usually doubt myself a lot so I wanted to wait and be sure. Ever since I started the new medication, my vision hasn’t be as blurred as it usually is, especially the lights at night. At first I thought maybe my windshield was cleaner than usual (ha ha) but then one day I got out of the car and took a long look at the moon… and it was like seeing it in HD. I never knew my MS eyes could do something like that.

My mind also has been sharper. Even with the lack of sleep, I don’t forget as many things, I don’t mix up that many words (which is great for someone who works as a copy editor), and I don’t have such a hard time concentrating, which is very useful when I have classes until 10.30 pm.

And of course fatigue hasn’t left me. But considering I put on an extra work load recently and haven’t been having enough sleep you’d expect I’d be feeling more tired than usual. Wrong. I haven’t been feeling more tired than usual. On some days I actually come home and still have some energy to do house chores. Getting through to Friday has become less challenging. Amazing.

I don’t know if this is Tecfidera working its magic or whatever it is. But I’m thrilled. It’s like I’m getting some things back. It’s like some hope lights up at the end of the tunnel and I think to myself maybe there’s still time.

But at the same time I lied to my neuro. I do feel sad. I don’t know if this sadness comes from being so disappointed with my master’s program. Maybe it comes from temporarily giving up on finding a new job because I’m tired of rejection and the general absence of jobs I would like to apply to. Or maybe I’m just sad because I feel such lack of support from the people around me. I don’t expect them to solve my problems, but listening to me would be nice. Because listening would mean they get me. Or try to. And if they try to get me they won’t isolate me.

And I feel so guilty for feeling sad. Because I’m actually seeing things brighter. Literally and metaphorically. My eyes are clean and my brain became Speedy Gonzales and my body complies.

What do I make of this?

Advertisements

13 thoughts on “Dissonance

    1. I’ve had good and bad job interviews, but the trouble is mostly not even being called for an interview. The economy just stagnated here in Portugal these past four years. Also, at first I thought I would be up for anything that didn’t resemble my current job, but now I find myself wondering “do I really want to do that?” I don’t know, I think I need a break from looking, let’s see how I figure things out.

      Liked by 1 person

  1. You have every right to feel sad because of their lack of support. You KNOW your body! U knew it wasn’t just anxiety and that something was wrong. And your therapist isn’t great to just put it off on the MS or the tecfidera for 2 months! My ex takes Tecfidera n we went to a dinner where we learned all about the drug n its side effects. Insomnia isnt one of them. It’s your anxiety. Why not take a zanax with ur sleeping pill?

    Like

    1. I actually added it to my sleeping pill at first, but then I thought two months was enough for me to get used to the new routine and stopped it. Big mistake. My neuro prescribed me clonazepam to help, but I’m going to talk to my psychiatrist too and hear what she makes of this mess. I have an appointment on Tuesday.

      Liked by 1 person

  2. Last year when my body began to stabilize, I became depressed. Now, I think because I had been in fight mode for so long that when my body became more stable, my brain finally was allowed to feel all it was waiting to.
    Insomnia sucks! I hope that is short-lived. You know your body best and what would likely be the cause.
    I am so sorry to hear you were diagnosed at possibly the happiest time in your life. That hurts my heart.
    Sending you gentle hugs and extra spoons for school xo

    Like

    1. You have a great point. For the past year the only thing I knew was that I needed to keep going. Now that I finally took a deep breath and looked around I feel like an alien, like the entire world moved on and I don’t really know my place. I’m working on getting the insomnia fixed. Lately I just feel like screaming out loud, lol. I wish that could do the trick.
      Warm and soft hugs to you too. 🙂

      Like

  3. Ugh the middle of the night worry’s. They are difficult to contain. I think I was woken by a cat on the roof last night then spent more than an hour replaying the events of the night before – an awkward team dinner. What’s the point of this? I kept asking myself… But my mind would just wander off on another tangent. Pre-fatigue days I would have gotten up and done something different but now I need that sleep desperately! Sounds like you need to activate some anti-anxiety measures (meditation?) to calm the activation the drug is giving you. I’m so glad to hear report of all these good changes. You do, do a LOT don’t you?! I could not have classes to 10:30pm!

    Like

    1. I think I have a super woman complex, though it’s been getting better since I was diagnosed. But then again, I don’t think I could take care of a young child on my own, so to me you’re a super woman as well. 🙂
      Yes, I’ll be taking measures. I’ve been exercising more, which helps me sleep better. Still I want to figure out why my body is playing tricks on me at this point in my life, and that probably is still going to take some time.

      Liked by 1 person

  4. I felt bad after I re-read my message, it sounded judgemental & that was not what I wanted to convey! When we compare, we lose. We’re both fighting our battle the best way we know how 😀

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s